Alert archive / New York / Rip Current Statements in 2011

Rip Current Statement 13, NWS New York, NY

September 11, 20114 counties in New York

NWS New York, NY issued this rip current statement at Sep 11, 2011, 5:40 PM EDT for 4 counties in New York. It took effect at Sep 12, 2011, 6:00 AM EDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Sep 11, 2011, 5:40 PM EDT (21:40 UTC)
In effect from
Sep 12, 2011, 6:00 AM EDT
Expired
Sep 15, 2011, 8:37 PM EDT
In force
4 days
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WHUS41 KOKX 112140
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
540 PM EDT SUN SEP 11 2011

...STRONGER RIP CURRENTS AT OCEAN BEACHES FOR MONDAY...

NYZ075-080-081-178-179-121000-
/O.NEW.KOKX.RP.S.0013.110912T1000Z-110913T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
540 PM EDT SUN SEP 11 2011

...RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...MODERATE.

* SURF HEIGHT...AROUND 3 FT.

* LIGHTNING RISK...LOW.

* TIMING...FROM MONDAY MORNING THROUGH MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
10 follow-up statements
408 
WHUS41 KOKX 120924
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
524 AM EDT MON SEP 12 2011

...STRONGER RIP CURRENTS AT OCEAN BEACHES TODAY...

NYZ075-080-081-178-179-130100-
/O.CON.KOKX.RP.S.0013.110912T1000Z-110913T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
524 AM EDT MON SEP 12 2011

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...MODERATE.

* SURF HEIGHT...AROUND 3 FEET. 

* LIGHTNING RISK...LOW.

* TIMING...INTO EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
108 
WHUS41 KOKX 122036
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
436 PM EDT MON SEP 12 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES THROUGH TUESDAY...

NYZ075-080-081-178-179-131000-
/O.EXT.KOKX.RP.S.0013.000000T0000Z-110914T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
436 PM EDT MON SEP 12 2011

...RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...MODERATE THROUGH TONIGHT...THEN HIGH ON
  TUESDAY.

* SURF HEIGHT...2 TO 4 FT.

* LIGHTNING RISK...LOW.

* TIMING...THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
321 
WHUS41 KOKX 130040
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
840 PM EDT MON SEP 12 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES THROUGH TUESDAY...

NYZ075-080-081-178-179-131000-
/O.CON.KOKX.RP.S.0013.000000T0000Z-110914T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
840 PM EDT MON SEP 12 2011

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...MODERATE THROUGH TONIGHT...THEN HIGH ON 
  TUESDAY. 

* SURF HEIGHT...2 TO 4 FT.

* LIGHTNING RISK...LOW.

* TIMING...THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
639 
WHUS41 KOKX 130746
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
346 AM EDT TUE SEP 13 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES TODAY...

NYZ075-080-081-178-179-131600-
/O.CON.KOKX.RP.S.0013.000000T0000Z-110914T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
346 AM EDT TUE SEP 13 2011

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...2 TO 4 FT.

* LIGHTNING RISK...LOW.

* TIMING...TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
997 
WHUS41 KOKX 131601
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1201 PM EDT TUE SEP 13 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES TODAY...

NYZ075-080-081-178-179-140100-
/O.CON.KOKX.RP.S.0013.000000T0000Z-110914T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
1201 PM EDT TUE SEP 13 2011

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...2 TO 4 FT.

* LIGHTNING RISK...LOW.

* TIMING...TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
495 
WHUS41 KOKX 132015
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
415 PM EDT TUE SEP 13 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES THROUGH AT LEAST WEDNESDAY...

NYZ075-080-081-178-179-140915-
/O.EXT.KOKX.RP.S.0013.000000T0000Z-110915T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
415 PM EDT TUE SEP 13 2011

...RIP CURRENT RISK NOW IN EFFECT THROUGH WEDNESDAY EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...3 TO 4 FT.

* LIGHTNING RISK...LOW.

* TIMING...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH WEDNESDAY.
  THERE IS THE POSSIBILITY THE HIGH RISK COULD BE EXTENDED INTO
  THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
021 
WHUS41 KOKX 140905
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
505 AM EDT WED SEP 14 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES TO CONTINUE...

NYZ075-080-081-178-179-142100-
/O.CON.KOKX.RP.S.0013.000000T0000Z-110915T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
505 AM EDT WED SEP 14 2011

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...3 TO 4 FT.

* LIGHTNING RISK...LOW.

* TIMING...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGHOUT THE DAY.
  THERE IS THE POSSIBILITY THE HIGH RISK COULD BE EXTENDED INTO
  THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
225 
WHUS41 KOKX 142031
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
431 PM EDT WED SEP 14 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES TO CONTINUE...

NYZ075-080-081-178-179-151000-
/O.EXT.KOKX.RP.S.0013.000000T0000Z-110916T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
431 PM EDT WED SEP 14 2011

...RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...3 TO 5 FT.

* LIGHTNING RISK...LOW.

* TIMING...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
438 
WHUS41 KOKX 150959
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
559 AM EDT THU SEP 15 2011

...STRONG RIP CURRENTS AT OCEAN BEACHES TO CONTINUE...

NYZ075-080-081-178-179-160100-
/O.CON.KOKX.RP.S.0013.000000T0000Z-110916T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
559 AM EDT THU SEP 15 2011

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATIONS...ATLANTIC OCEAN FACING BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...3 TO 4 FT.

* LIGHTNING RISK...LOW.

* TIMING...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO
LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION
TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
009 
WHUS41 KOKX 160037
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
837 PM EDT THU SEP 15 2011


NYZ075-080-081-178-179-160145-
/O.CAN.KOKX.RP.S.0013.000000T0000Z-110916T0100Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
837 PM EDT THU SEP 15 2011

...RIP CURRENT RISK IS CANCELLED...

ALTHOUGH THE THREAT FOR A HIGH RISK OF RIP CURRENTS HAS ENDED THIS
EVENING...THERE IS STILL A MODERATE RISK FOR RIP CURRENTS THROUGH
FRIDAY.

$$


PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this rip current statement went out at Sep 11, 5:35 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 11, 5:35 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
535 PM EDT SUN SEP 11 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OVER THE EASTERN U.S. WILL TRACK SLOWLY
ACROSS THE AREA THROUGH MONDAY...THEN OFFSHORE MONDAY NIGHT.
WEAK HIGH PRESSURE BUILDS BRIEFLY ACROSS THE AREA TUESDAY...
FOLLOWED BY A SLOW MOVING COLD FRONT WEDNESDAY. HIGH PRESSURE
BUILDS IN BEHIND THE FRONT BY LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST RADAR IMAGERY SHOWS SPRINKLES AND/OR LIGHT SHOWERS
DISSIPATING ACROSS WESTERN LI. DECENT LOW-LEVEL MOISTURE
CONVERGENCE ACROSS THIS AREA IS LIKELY THE MAIN SOURCE OF
LIFT...BUT ANY RAINFALL WILL BE LIGHT DUE TO LIMITED MOISTURE
AND WEAK INSTABILITY.

WEAK MID LEVEL WARM ADVECTION HAS BEEN SENDING CLOUDS ACROSS THE
AREA THIS AFTERNOON...BUT THEY HAVE BEEN GENERALLY DRYING OUT AS
THEY PROGRESS ACROSS EASTERN LI AND SE CT. THE MAIN CONCERN WITH
CLOUDS WILL BE THE STRATUS ENCOMPASSING NYC AND WESTERN LI...WHICH
WILL MOVE INLAND AS THE LOW-LEVEL FLOW VEERS AROUND TO THE SOUTH
AND EVENTUALLY SW LATE TONIGHT. THE LOSS OF DAYTIME HEATING WILL
ALSO AID THE CLOUDS TO MOVE ONSHORE NEAR SUNSET. EVENTUALLY...THE
STRATUS WILL BE SHUNTED OFFSHORE TOWARD DAYBREAK...WITH THE
POSSIBLE EXCEPTION OF FAR EASTERN LI AND SE CT.

AS FOR SHOWERS...WITH A SERIES OF SHORT WAVES SHEARING OUT TO THE
NE ACROSS THE AREA TONIGHT AND THE APPROACH OF THE UPPER LEVEL
TROF...CAN NOT RULE OUT AN ISOLATED SHOWER. THE BEST CHANCE
APPEARS TO BE THIS EVENING INTO THE EARLY MORNING HOURS MON.

OVERNIGHTS LOWS ARE FORECAST TO BE 60 TO 65 AT THE COAST...AND
THE UPPER 50S WILL INLAND. THIS IS CLOSE TO NORMAL. PATCHY MORNING
FOG IS ALSO A POSSIBILITY WITH WEAK FLOW AND LOW-LEVEL MOISTURE
IN PLACE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE UPPER TROUGH AXIS APPROACHES ON MON WITH WEAK LIFT AND ONLY
MARGINAL INSTABILITY. MOISTURE WILL BE LIMITED AS WELL WITH A
WEAKENING SHEAR PROFILE. THUS...ANY CONVECTION IS EXPECTED TO BE
ISOLATED. THE BEST TIMING LOOKS TO BE IN THE AFTERNOON/EARLY
EVENING AS A WEAK SURFACE TROF MOVES ACROSS THE AREA.

TEMPERATURES WILL REBOUND NICELY ON MON WITH A S/SW FLOW AND 85H
TEMPS APPROACHING 14C. MOST LOCATIONS WILL TOP IN THE UPPER 70S TO
THE LOWER 80S WITH THE EXCEPTION OF THE IMMEDIATE COAST...WHERE IT
WILL BE SEVERAL DEGREES COOLER. THERE WILL BE A DECENT AMOUNT OF
SUN WITH SKIES VARYING BETWEEN PARTLY AND MOSTLY SUNNY.

THE UPPER TROF AXIS PASSES EAST OF THE AREA MON NIGHT WITH
CONDITIONS DRYING OUT AND WEAK HIGH PRESSURE NOSING IN FROM THE SW
BY TUE MORNING. LOWS WILL BE NEAR SEASONABLE LEVELS AGAIN...UPPER
50S INTERIOR...AND 60 TO 65 AT THE COAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
STARTING OUT TUESDAY MORNING...EXITING JET AT 250 MB OFF THE EAST
COAST WITH SUBSIDENCE ALOFT AS DIAGNOSED FROM THE LOWERING
VORTICITY AT 500MB AND SOME Q VECTOR DIVERGENCE BETWEEN 850 AND
500 MB SEEN WITH MODEL GUIDANCE. A LOW PRESSURE SYSTEM IN QUEBEC
WITH AN ASSOCIATED COLD FRONT AT THE SFC WILL CREATE A LARGER
PRESSURE GRADIENT BETWEEN ITSELF AND AN AMBIENT HIGH PRESSURE AREA
SETTLED IN THE SOUTHEAST U.S. SOUTHWEST WINDS WILL INCREASE
THROUGH THE DAY AS A RESULT. THIS WILL HELP BOOST LOW LEVEL WARM
AIR ADVECTION WITH 850 MB GOING UP BY 1-3 DEGREES C. 850 MB TEMPS
IN 13 TO 15 DEGREE C RANGE. WITH SOUTHWEST SURFACE FLOW...EAST TO
WEST GRADIENT OF MAX TEMPS WITH ABOVE NORMAL HIGHS FARTHER WEST.

CLOUDS INCREASE AHEAD OF THE COLD FRONT BY TUESDAY NIGHT WITH
INCREASING MID LEVEL MOISTURE AHEAD OF A DIGGING UPPER LEVEL TROUGH
MOVING NEAR THE GREAT LAKES. LOWS WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL FOR TUESDAY NIGHT AND WARMER GUIDANCE WAS SELECTED.

FOR WEDNESDAY...STILL HAVE 850 MB TEMPS RANGING BETWEEN 13 AND 15
DEGREES C WITH 00Z ECMWF...12Z NAM...AND 12Z CMC WITH THE GFS ONLY
SHOWING SOME SLIGHT COOLING AT THIS LEVEL. 12Z GFS IS MORE
PROGRESSIVE IN THIS TIMEFRAME WITH FASTER MOVEMENT OF COLD
FRONT...BRINGING IT THROUGH WEST HALF OF AREA BY WEDNESDAY EVENING.
12Z NAM...00Z ECMWF...AND 12Z CMC ARE A LITTLE SLOWER ONLY BRINGING
THE FRONT THROUGH THE LOWER HUDSON VALLEY BY WEDNESDAY EVENING.
ECMWF IS THE SLOWEST THEREAFTER AND ALSO SHOWS THE MOST
QPF...SLOWING THE FRONT DOWN AS IT MOVES THROUGH BY THURSDAY
MORNING. ECMWF ALSO KEEPS SOME QPF ON THE BACK END OF THE FRONT WITH
NORTHERLY FLOW ON THURSDAY. GFS AND CMC BRING THE FRONT THROUGH THE
WHOLE REGION LATE WEDNESDAY NIGHT AND HAVE LESS QPF WITH THE FRONT.
THE FRONT WEAKENS WITH BOTH OF THESE MODELS AND THERE IS LESS
FORCING. BOTH OF THESE MODELS SHOW DRY CONDITIONS FOR THURSDAY WITH
THE NORTHERLY FLOW.

FOR WEDNESDAY HELD OFF UNTIL AFTERNOON FOR CHANCE OF SHOWERS AND
THUNDERSTORMS. CONSIDERING THE LACK OF QPF WITH MODEL GUIDANCE WITH
EXCEPTION OF ECMWF...DID NOT WANT TO GO ABOVE 30 PERCENT CHANCE WITH
SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. KEPT A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THEREAFTER
ON THURSDAY WITH MAIN TROUGH AXIS APPROACHING AND WITH IT SOME
GREATER POSITIVE VORTICITY ADVECTION.

A MUCH COOLER AIRMASS FROM SOUTHEAST CANADA SETTLES INTO THE REGION
ON THURSDAY INTO THE NEXT WEEKEND WITH NORTHERN JET STREAM DIVING
INTO THE NORTHEAST. THIS IS CONVEYED THROUGH THE DECREASE IN 850 MB
TEMPS THROUGH THE DAY ON THURSDAY. 12Z GFS AND 12Z CMC SHOW A
DECREASE OF AT LEAST 6 DEGREES C WITHOUT AS MUCH DECREASE WITH 00Z
ECMWF. HIGHS ARE ONLY FORECAST TO BE IN THE UPPER 60S TO LOWER
70S...AT LEAST SEVERAL DEGREES BELOW NORMAL.

HIGH PRESSURE STARTS TO BUILD IN THURSDAY NIGHT WITH DECREASING
WINDS OVER THE INTERIOR. THIS WOULD LEAD TO OPTIMAL RADIATIONAL
COOLING CONDITIONS. EVEN THE GFS ENSEMBLE IS SHOWING MIN TEMPS
FOR THURSDAY NIGHT THAT WILL BE LOWERING WELL INTO THE 40S ACROSS
THE INTERIOR AND WELL INTO THE 50S FOR THE COAST AND CITY.

FOR REST OF LONG TERM...DRY AND COOLER THAN NORMAL WEATHER CAN BE
EXPECTED AS STRONG CANADIAN HIGH PRESSURE MOVES INTO THE AREA.
TEMPERATURES OF GENERALLY 5 TO 10 DEGREES BELOW NORMAL ON AVERAGE
ARE FORECAST. THIS HIGH PRESSURE AREA IS FORECAST TO TRANSLATE
FARTHER OFFSHORE BY SUNDAY NIGHT. SOME RESULTING SMALL MODERATION IN
TEMPS WILL FOLLOW.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
SFC HIGH PRESSURE OVER THE AREA WEAKENS TONIGHT AS AS UPPER LEVEL
TROUGH APPROACHES FROM THE WEST. CONVECTION EXPECTED TO REMAIN W
AND SW OF THE LOCAL AREA THIS EVE.

020-040 STRATUS OVER NY METRO AND LOWER HUDSON VALLEY WILL HOLD
TIGHT...THOUGH COULD BRIEFLY SCATTER (NOT IN TAFS) BETWEEN 22Z
AND 02Z. STRATUS IS SLOWLY EXPANDING EAST ACROSS LONG ISLAND AND
CT. CT REMAINS VFR LATE THIS AFTERNOON...THOUGH EXPECT SW CT (KBDR)
TO DROP TO MVFR THIS EVENING.

COULD SEE A SHOWER BETWEEN KLGA/KHPN TO KBDR/KISP FROM WEAK LOW
LEVEL CONVERGENCE THIS EVE BUT WILL BE VERY LIGHT. STORMS ACROSS
SOUTHERN NJ ARE EXPECTED TO WEAKEN AS THEY LIFT N AND ENTER A
DRIER MORE STABLE AIRMASS IN N CENTRAL NJ.

A LOT OF UNCERTAINTY OVERNIGHT...THOUGH BELIEVE STRATUS AND SOME
FOG RESULTS IN IFR AFTN MIDNIGHT. LOTS OF SURFACE MOISTURE FROM
RECENT RAINS AND CALM WIND RESULTS IN EVAPORATION FOG -
UNCERTAINTY IN THE EXTENT...COULD BE LOWER THAN FCST.

CONDITIONS IMPROVE RAPIDLY MONDAY MORNING WITH LIGHT WSW FLOW.

OUTLOOK FOR 18Z MON THROUGH FRI...

MON AFTN...VFR...ISOLD TSTM HUDSON VALLEY.
TUE...VFR LIGHT SW FLOW
WED...VFR..COLD FROPA AT NGT.
THU...VFR...WITH GUSTY N FLOW BEHIND COLD FRONT.
FRI...VFR.

&&

.MARINE...
QUIET CONDITIONS ON THE WATERS THROUGH TUESDAY MORNING WITH A SE/S
FLOW TONIGHT VEERING AROUND TO THE SW BY MORNING. SW WINDS
INCREASE TO 10 TO 15 KT MON AFT/EVE.

&&

.HYDROLOGY...
NO SIGNIFICANT RAINFALL IS EXPECTED FOR THE NEXT SEVERAL DAYS.
RIVERS AND STREAMS ARE EXPECTED TO CONTINUE RECEDING.

&&

.TIDES/COASTAL FLOODING...
WHILE TIDES REMAIN ASTRONOMICALLY HIGH DUE TO A FULL MOON...DO NOT
EXPECT MINOR COASTAL FLOODING THRESHOLDS TO BE MET DURING THE TIME OF
HIGH TIDE TONIGHT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 11, 4:29 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
429 AM EDT SUN SEP 11 2011

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-120900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
429 AM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-120900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
429 AM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:49 AM EDTSmall Craft AdvisoryOKX8 hr

Nearby

Rip Current Statements in New York, 2011Every rip current statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.